zbMATH — the first resource for mathematics

Quotient algebras of Stanley-Reisner rings and local cohomology. (English) Zbl 0761.55015
If a finite simplicial complex \(\Delta\) and a field \(k\) are given then construct the \(k\)-algebra \(k[\Delta]\) generated by the vertices of \(\Delta\) and subject to the relations determined by the requirement that a monomial should be zero if the set of generators appearing in it does not form a simplex of \(\Delta\); this ring \(k[\Delta]\) is called the “Stanley-Reiser ring of \(\Delta\) over \(k\)” and it can be considered as a module over the corresponding polynomial ring. The simplicial complex \(\Delta\) is called “Cohen-Macaulay” (resp. “Buchsbaum”) if the module \(k[\Delta]\) is Cohen-Macaulay (resp. Buchsbaum) (see the author [Nagoya Math. J. 107, 91-113 (1987; Zbl 0601.13011)] and R. Stanley [Combinatorics and commutative algebra (1983; Zbl 0537.13009)]. The author’s main result – his “foggy rank selection theorem” – says that these properties are preserved by the transition to so-called quasi- hereditary subcomplexes. It is applied to obtain general versions of the rank selection theorems of J. Munkres [Mich. Math. J. 31, 113-128 (1984; Zbl 0585.57014)] and R. Stanley [Trans. Am. Math. Soc. 249, 139-157 (1979; Zbl 0411.05012)].

55U05 Abstract complexes in algebraic topology
13H10 Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.)
Full Text: DOI
[1] Hibi, T., Union and glueing of a family of Cohen-Macaulay partially ordered sets, Nagoya math. J., 107, 91-119, (1987) · Zbl 0601.13011
[2] Munkres, J., Topological results in combinatorics, Michigan math. J., 31, 113-128, (1984) · Zbl 0585.57014
[3] Reisner, G., Cohen-Macaulay quotients of polynomial rings, Adv. in math., 21, 30-49, (1976) · Zbl 0345.13017
[4] \scD. Smith, On the Cohen-Macaulay property in commutative algebra and simplicial topology, to appear. · Zbl 0686.13008
[5] Stanley, R., The upper bound conjecture and Cohen-Macaulay rings, Stud. appl. math., 54, 135-142, (1975) · Zbl 0308.52009
[6] Stanley, R., Balanced Cohen-Macaulay complexes, Trans. amer. math. soc., 249, 139-157, (1979) · Zbl 0411.05012
[7] Stanley, R., Combinatorics and commutative algebra, (1983), Birkhäuser Boston/Basel/Stuttgart · Zbl 0537.13009
[8] Stückrad, J.; Vogel, W., Buchsbaum rings and applications, (1986), Springer-Verlag Berlin/Heidelberg/New York · Zbl 0606.13018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.